Apr 19, 2007
Why are PI's used sometimes in first line therapy ?
| Response from Dr. Young
Thanks for your post.
Every patient brings individual sets of needs and concerns to the clinic. We always try to have a discussion about the risks and benefits of current DHHS and IAS-USA recommended treatments.
There are a number of reasons why PIs are used for first-line treatment-- indeed, among my patients, ritonavir (Novir)-boosted PIs are used more frequently than efavirenz (Sustiva, or part of Atripla)-based treatments for first line.
First off, about 10% of our patients (as across the US and Europe) have acquired non-nuke (efavirenz)-resistant virus. For these patients, the NNRTI option isn't viable.
Second, the side effect profile of efavirenz- whether the neurocongitive side effects or risks during pregnancy make this less desirable.
Third, very recent data suggests that the risk of lipoatrophy is actually higher for patients starting on efavirenz compared with boosted PIs (lopinavir/ritonavir, in this study).
Fourth, while treatment failure is rare for patients taking first-line regimens, it's clear to me that among those rare patients who do have treatment failure, the degree of drug resistance and cross-resistance favors the use of boosted PIs. So for those patients who are concerned about saving treatment options for future regimens, failure of a boosted PI leaves greater options for another day.
Last, newer PIs, fosamprenavir (Lexiva, Telzir) and atazanavir (Reyataz) appear to be very well tolerated once-daily options-- both in studies and in our real-world clinical patients. Most of my treatment-naive patients are now starting on boosted fosamprenavir regimens, with acceptably low pill count and lack of dietary or significant drug-drug interactions. It's quite unusual to see patients have intolerable side effects from these meds-- indeed discontinuations occur roughly at the same frequency (or less) than those patients starting on efavirenz-based treatments.
Hope this is helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.